Alert archive / Kentucky / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 309, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at Aug 11, 2018, 5:53 PM EDT for Bourbon County, Clark County, Kentucky. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 11, 2018, 5:53 PM EDT (21:53 UTC)
- Expired
- Aug 11, 2018, 6:30 PM EDT
- In force
- 37 min
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bourbon County, KY, Clark County, KY
The radar
The Jackson,KY radar (KJKL), 102 km from the middle of the area, began a volume at 21:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 11, 5:53 PM EDT | TSTM WND DMG | 1 Ene Paris, KY | ONE LARGE TREE DOWN NEAR SCOTT AND VINE IN PARIS. TWO OTHER TREES DOWN NEAR 833 BRENTSVILLE RD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.9 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 433 J/kg
- Mixed-layer CIN
- -45 J/kg
- Mixed-layer LCL
- 977 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
817
WUUS53 KLMK 112153
SVRLMK
KYC017-049-112230-
/O.NEW.KLMK.SV.W.0309.180811T2153Z-180811T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Louisville KY
553 PM EDT SAT AUG 11 2018
The National Weather Service in Louisville has issued a
* Severe Thunderstorm Warning for...
Northern Clark County in central Kentucky...
Bourbon County in central Kentucky...
* Until 630 PM EDT.
* At 553 PM EDT, a severe thunderstorm was located over Paris, moving
southeast at 25 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Winchester, Paris, North Middletown, Sidville, Pretty Run, Shawhan,
Blacks Crossroads, Constant Station, Ruddels Mills and Renick.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3801 8426 3806 8429 3807 8429 3808 8430
3827 8440 3829 8435 3829 8433 3830 8431
3835 8420 3815 8402 3813 8406 3811 8408
3802 8402
TIME...MOT...LOC 2153Z 329DEG 23KT 3820 8424
HAIL...0.75IN
WIND...60MPH
$$
AMS2 follow-up statements
968
WWUS53 KLMK 112221
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
621 PM EDT SAT AUG 11 2018
KYC017-049-112230-
/O.CON.KLMK.SV.W.0309.000000T0000Z-180811T2230Z/
Clark KY-Bourbon KY-
621 PM EDT SAT AUG 11 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM EDT
FOR NORTHERN CLARK AND SOUTHERN BOURBON COUNTIES...
At 620 PM EDT, a severe thunderstorm was located near Winchester,
moving southeast at 25 mph.
HAZARD...60 mph wind gusts.
SOURCE...Law enforcement reported trees down in Paris.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Winchester, Paris, North Middletown, Sidville, Pretty Run, Constant
Station, Renick, Sewell Shop, Stony Point and Judianne Estates.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3801 8426 3806 8429 3807 8429 3808 8430
3827 8440 3824 8410 3815 8402 3813 8406
3811 8408 3802 8402
TIME...MOT...LOC 2220Z 329DEG 23KT 3805 8412
HAIL...<.75IN
WIND...60MPH
$$
AMS168
WWUS53 KLMK 112234
SVSLMK
Severe Weather Statement
National Weather Service Louisville KY
634 PM EDT SAT AUG 11 2018
KYC017-049-112243-
/O.EXP.KLMK.SV.W.0309.000000T0000Z-180811T2230Z/
Clark KY-Bourbon KY-
634 PM EDT SAT AUG 11 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARK AND SOUTHERN
BOURBON COUNTIES HAS EXPIRED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been allowed to expire.
Report severe weather to local law enforcement, post your report to
the National Weather Service Louisville Facebook page, or tweet your
report using hashtag L, M, K, spotter.
LAT...LON 3801 8426 3806 8429 3807 8429 3808 8430
3827 8440 3824 8410 3815 8402 3813 8406
3811 8408 3802 8402
TIME...MOT...LOC 2233Z 329DEG 23KT 3799 8407
$$
AMSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 3:05 PM EDT, 2 hours 48 minutes earlier.
Area forecast discussion, Aug 11, 3:05 PM EDT, 2 hours 48 minutes before
Area Forecast Discussion National Weather Service Louisville KY 305 PM EDT Sat Aug 11 2018 .Short Term...(This evening through Sunday) Issued at 300 PM EDT Sat Aug 11 2018 Rest of Today - Showers and T-storms will continues to move through Kentucky. The CWA sits on the front of a amplified mid-level ridge. At the surface weak low pressure sits in the Ohio River Valley. High pressure sits over Iowa and western Illinois. A weak cold front is currently sitting near the Ohio River and working its way slowly south. Ahead of this front, showers and thunderstorms are starting to form just south of the Ohio River in an environment with SBCAPE values of 2,500 to 3,000 J/kg and little shear. These showers will continue to expand and move south and east through Kentucky. Higher amounts are expected in the Bluegrass and lower amounts in north- central Kentucky. Severe weather isn't expected, but heavy rainfall and gusty winds are possible. Tonight - Skies clear before fog and stratus move into the Bluegrass and south-central Kentucky. During the overnight hours, skies will clear from the northwest. By 6z, the CWA will be mostly clear. Clouds will start filling back over the Bluegrass and southern region of central Kentucky as a layer of low stratus and fog is likely tomorrow morning over these areas. Lows by morning will be in the mid 60s in southern Indiana given extra radiative cooling and in the upper 60s through Kentucky under the clouds. Tomorrow - Sunshine for most with highs in the 80s. The cold front will reach Tennessee around 12z in the morning. The rest of the day weak high pressure will move in and skies will clear for all but the south-eastern part of central Kentucky. That area won't see clear skies until around sunset. With the sun, highs will reach the 80s with southern Indiana and Louisville near 90, and temperatures fading to the low 80s along eastern parts of the CWA. && .Long Term...(Sunday night through Saturday) Issued at 255 PM EDT Sat Aug 11 2018 Sunday Night through Tuesday Night... Expect a period of mainly dry weather, with NW flow aloft as the closed low continues its slow trek eastward. Temps will run slightly below normal through Monday night, with at least a slight break in the humidity as dewpoints mix down into the lower/mid 60s. (Yes it will still feel like summer!) Perhaps most important to local stargazers, night skies should be mostly clear to allow favorable viewing of the peak of the Perseid meteor shower. By Tuesday temps recover to near or just above climo as a shortwave upper ridge builds. Wednesday through Saturday... Forecast confidence is limited as a series of upper disturbances will swing through the Ohio Valley. Very good chance for all areas to see precipitation on one or more days, but the main question mark is timing. Not much model agreement or run-to-run consistency to bring storms in as early as Wednesday, but Thursday and/or Friday seem to be a good bet. Will limit POPs to around 50% for now, and with later issuances we can try to better pin down which day(s) it will rain. By Friday night/Saturday there is better agreement that we'll get into more of a NW flow regime. Temps through the period will continue a milder trend by night, as low-level moisture will limit how much overnight temps can drop. Highs will be limited by convection, but should stay close to normal. && .Aviation...(18Z TAF Issuance) Issued at 150 PM EDT Sat Aug 11 2018 This evening a front moving south through central Kentucky is expected to initiate showers and thunderstorms. This hasn't happened yet, but if it does, BWG and LEX will be the airports impacted. Other than this risk of something popping up, fog could be an issue in the morning. Expected to impact BWG, LEX, and possibly SDF. With the current forecast temperatures probably won't drop low enough for major fog concerns, but a low level stratus deck is more likely. Guidance currently doesn't agree too strongly one way or the other, so this deck was kept optimistic for SDF in the TAF. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Short Term...KDW Long Term...RAS Aviation...KDW
Hazardous weather outlook, Aug 11, 3:14 PM EDT, 2 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 314 PM EDT Sat Aug 11 2018 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-121915- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 314 PM EDT Sat Aug 11 2018 /214 PM CDT Sat Aug 11 2018/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Tonight. Scattered to numerous showers and thunderstorms will develop this afternoon and evening along a frontal boundary. Locally heavy rainfall, gusty winds, and cloud to ground lightning will be the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Scattered storms return to the forecast Tuesday through Friday next week as another system approaches the region. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. KDW
In the hours before
Special weather statement, Aug 11, 4:50 PM EDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Louisville KY 350 PM CDT SAT AUG 11 2018 KYZ026-027-112115- Grayson-Ohio- 350 PM CDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT WESTERN GRAYSON AND EAST CENTRAL OHIO COUNTIES... At 349 PM CDT, a strong thunderstorm was located 10 miles northeast of Hartford, moving southeast at 20 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Narrows, Horse Branch, Olaton, Jingo, Rosine, Sulphur Springs and Sunnydale. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3753 8685 3758 8671 3749 8659 3742 8676 TIME...MOT...LOC 2049Z 315DEG 15KT 3752 8674 EBW
Special weather statement, Aug 11, 5:02 PM EDT, 51 minutes before
Special Weather Statement National Weather Service Louisville KY 502 PM EDT SAT AUG 11 2018 KYZ054-065-112130- Marion-Taylor- 502 PM EDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MARION AND NORTHEASTERN TAYLOR COUNTIES... At 502 PM EDT, a strong thunderstorm was located near Hobson, moving southeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Campbellsville, Taylor County Airport, Spurlington, Jessietown, Arista, South Campbellsville, Saloma, Hobson, White Rose and Wooleyville. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Louisville. LAT...LON 3743 8547 3751 8533 3742 8514 3729 8537 TIME...MOT...LOC 2102Z 315DEG 16KT 3744 8535 EBW
Special weather statement, Aug 11, 5:13 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Louisville KY
513 PM EDT SAT AUG 11 2018
KYZ056-067-112130-
Lincoln-Garrard-
513 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT LINCOLN AND SOUTHEASTERN GARRARD
COUNTIES...
At 513 PM EDT, a strong thunderstorm was located over Stanford,
moving southeast at 30 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Stanford, Crab Orchard, Hustonville, Boneyville, Milledgeville,
Jumbo, Ottenheim, Gilbert, Broughtentown and Geneva.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3747 8437 3748 8443 3748 8445 3733 8450
3735 8455 3733 8459 3748 8486 3759 8474
3759 8472 3761 8469 3762 8469 3751 8436
3750 8435
TIME...MOT...LOC 2113Z 300DEG 25KT 3751 8467
EBWSpecial weather statement, Aug 11, 5:34 PM EDT, 19 minutes before
Special Weather Statement National Weather Service Louisville KY 434 PM CDT SAT AUG 11 2018 KYZ026-061-112200- Butler-Ohio- 434 PM CDT SAT AUG 11 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN BUTLER AND SOUTHEASTERN OHIO COUNTIES... At 433 PM CDT, a strong thunderstorm was located near Sandefur Crossing, moving southeast at 15 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Beaver Dam, Prentiss, Shultztown, Horton, Windy Hill, Flint Springs, Sandefur Crossing, Cromwell, Arnold and Rosine. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3742 8690 3748 8674 3738 8663 3727 8683 TIME...MOT...LOC 2133Z 324DEG 13KT 3741 8681 EBW
Special weather statement, Aug 11, 5:38 PM EDT, 15 minutes before
Special Weather Statement
National Weather Service Louisville KY
538 PM EDT SAT AUG 11 2018
KYZ036-037-042-043-112215-
Bourbon-Scott-Nicholas-Harrison-
538 PM EDT SAT AUG 11 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EAST CENTRAL SCOTT...
BOURBON...NICHOLAS AND HARRISON COUNTIES...
At 538 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Cynthiana to near Georgetown.
Movement was east at 30 mph.
Winds in excess of 40 mph and pea size hail are possible with these
storms.
Locations impacted include...
Georgetown, Paris, Cynthiana, Carlisle, Breckinridge, Millersburg,
Blacks Crossroads, Leesburg, Ellisville and Moon Lake Estates.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3814 8424 3817 8436 3819 8436 3821 8438
3820 8443 3826 8465 3858 8421 3855 8421
3855 8416 3852 8418 3850 8418 3850 8416
3849 8417 3843 8400 3842 8400 3844 8397
3836 8392 3836 8389 3835 8390 3835 8386
TIME...MOT...LOC 2138Z 289DEG 26KT 3838 8420 3825 8450
AMSSpecial weather statement, Aug 11, 5:42 PM EDT, 11 minutes before
Special Weather Statement
National Weather Service Louisville KY
542 PM EDT SAT AUG 11 2018
KYZ065-066-112215-
Taylor-Casey-
542 PM EDT SAT AUG 11 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL TAYLOR AND CENTRAL
CASEY COUNTIES...
At 542 PM EDT, a strong thunderstorm was located 7 miles northwest of
Liberty, moving southeast at 25 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Liberty, Bass, Atterson, Pricetown, Lanhamtown, Cantown, Labascus and
Beech Bottom.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3734 8516 3743 8510 3741 8507 3742 8506
3742 8505 3741 8505 3742 8504 3740 8483
3722 8492
TIME...MOT...LOC 2142Z 295DEG 20KT 3737 8504
EBWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 11, 3:53 AM EDT | Dense Fog Advisory | LMK | Adair, Allen, Barren, Casey, Clinton, Cumberland and 6 more | 6 hr |
| Aug 11, 2:45 PM EDT | Special Weather Statement | LMK | Hardin | 30 min |
| Aug 11, 4:12 PM EDT | Special Weather Statement | LMK | Ohio | 33 min |
| Aug 11, 4:23 PM EDT | Special Weather Statement | LMK | Marion | 37 min |
| Aug 11, 4:31 PM EDT | Special Weather Statement | LMK | Boyle | 29 min |
| Aug 11, 4:50 PM EDT | Special Weather Statement | LMK | Ohio | 25 min |
| Aug 11, 5:02 PM EDT | Special Weather Statement | LMK | Taylor | 28 min |
| Aug 11, 5:13 PM EDT | Special Weather Statement | LMK | Lincoln | 17 min |
| Aug 11, 5:34 PM EDT | Special Weather Statement | LMK | Ohio | 26 min |
| Aug 11, 5:38 PM EDT | Special Weather Statement | LMK | Bourbon, Harrison, Nicholas, Scott | 37 min |
| Aug 11, 5:42 PM EDT | Special Weather Statement | LMK | Casey | 33 min |
| Aug 11, 6:10 PM EDT | Special Weather Statement | LMK | Fayette | 35 min |
| Aug 11, 6:24 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Fayette, Scott, Woodford | 36 min |
| Aug 11, 6:26 PM EDT | Special Weather Statement | LMK | Russell | 34 min |
| Aug 11, 6:38 PM EDT | Special Weather Statement | LMK | Franklin | 37 min |
| Aug 11, 6:42 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Woodford | 48 min |
| Aug 11, 6:56 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Scott, Woodford | 34 min |
| Aug 11, 7:09 PM EDT | Special Weather Statement | LMK | Adair | 36 min |
| Aug 11, 7:25 PM EDT | Special Weather Statement | LMK | Woodford | 35 min |
| Aug 11, 7:27 PM EDT | Severe Thunderstorm Warning | LMK | Anderson, Franklin, Woodford | 37 min |
| Aug 11, 7:37 PM EDT | Flash Flood Warning | LMK | Franklin, Woodford | 3 hr |
| Aug 11, 7:40 PM EDT | Special Weather Statement | LMK | Spencer | 35 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.